Alert archive / Maine / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 30, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 9, 2018, 2:06 PM EDT for Hancock County, Penobscot County, Maine. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2018, 2:06 PM EDT (18:06 UTC)
- Expired
- Aug 9, 2018, 2:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hancock County, ME, Penobscot County, ME
The radar
The Caribou radar (KCBW), 130 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 6.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 385 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:57 PM EDT, 9 minutes earlier.
Area forecast discussion, Aug 9, 1:57 PM EDT, 9 minutes before
Area Forecast Discussion National Weather Service Caribou ME 157 PM EDT Thu Aug 9 2018 .SYNOPSIS... Low pressure will track across the northern parts of the state today. The low will continue into the Maritimes tonight as it pulls a cold front through. Canadian high pressure will begin building in on Friday and will crest over the region this weekend. && .NEAR TERM /THROUGH TONIGHT/... 145pm update...Added mention of damaging winds during the next several hours for portions of southern Penobscot, southern Aroostook, Hancock and Washington counties. The initial line of storms crossing southern Penobscot county have felled power lines and trees. 11 AM Update: The next round of showers and thunderstorms will develop with afternoon heating and the cold fronts that will cross this afternoon and evening. The heavier showers and thunderstorms will likely develop in the sfc trof that is currently over the state and propagate towards the SE corner of the state. While cloud cover continues to look like a mitigating factor for any severe storm development, it looks like a narrow window of opportunity will develop this afternoon in a line SE of a line from Mars Hill towards Dover-Foxcroft. With brief clearing and heating above 80F... and dew points above 70F, strong storms could quickly form and move southeastward. With strong cooling aloft as the upper trough approaches, ample SBCAPE will quickly become available along with sufficient bulk shear for storm organization. The 12Z GYX sounding reflects this potential. The entrance to a strong upper jet will also intersect this area during the afternoon. Have added mention of some severe storms, gusty winds and small hail with the thunderstorms in the aforementioned area of concern. Orgnl Disc: Rain/Shwrs are filling in across the Rgn from QB, spcly across the N. Some ptns of the NW already have received 1 to 2 inches with the heaviest amts near the QB border where we have already issued an flood adv for small streams. Sig rnfl will move into NE ptns of the FA ovr the next few hrs with lesser amts to the S xcpt Downeast areas where a cluster of heavier shwr/tstms are movg NE toward SE NB. Behind the initial s/wv resulting in this current batch of shwrs and embedded tstms,there could be a relative break in the action where shwrs become lighter and more scattered. Models then indicate the potential of another line of shwrs with sct tstms forming later this aftn from NERN to Cntrl ptns of the FA just ahead of a cold front with tstm intensity potential being dependent on how much sunshine/sfc htg occurs prior to development. For now, we mention hvy downpours and gusty winds as enhanced elements with the worst case scenario being lclzd svr stms due to bowing ln segments due to 30 to 35 kt of 0-6km bulk shear. Hi temps will be cooler again due to xtnsv cld cvr and shwrs. Tstms will end by erly to mid eve and shwrs will become sct and lgtr this eve behind the cold front with shwrs ending late tngt leaving some low SC cldnss across Nrn ptns of the FA. Ovrngt lows by daybreak Fri will be cooler under the influence of a NW breeze than the last few morns, with a noticeable drop in humidity. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... Low pressure will be exiting through the northern Maritimes on Friday as Canadian high pressure builds in from central Canada. This will push some of the coolest weather we have seen in a long time across the area Friday with highs over the north only near 70 and highs Downeast in the mid to upper 70s. Cool air in the mid levels will likely result in lots of cumulus clouds, especially over the north, making the day partly cloudy to at times mostly cloudy. This will be followed by a clear and cool night Friday night as high pressure crests over the region. Some steam fog is likely along the rivers by sunrise Saturday morning, especially over the north. High pressure will remain across the area Saturday bringing a mostly sunny and seasonable day as upper level ridging builds back over the area. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... High pressure will remain over the area Saturday night bringing a tranquil night followed by mostly sunny and quiet day on Sunday. Upper level ridging will remain over the area Sunday while weak surface high pressure slowly begins to drift east of the region. This will bring another mostly sunny day with temperatures a little warmer than Saturday. Monday will remain dry, tranquil and warm. However, the upper level ridge will begin to break down as low pressure along the Mid-Atlantic coast supported by a trough in the Midwest begins to lift north. This will bring increasing clouds, mainly Downeast, late in the day. However, Monday should remain dry across the region. Moisture ahead of the Midwestern trough will lift north across the area Tuesday bringing increasing clouds over the rest of the region with a chance of some rain, mainly Downeast early and over the rest of the region during the afternoon. Showers may continue into Wednesday as the trough opens and lifts northeast across the area. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... NEAR TERM: IFR clgs and vsbys are xpctd all sites til mid morn with shwrs and patchy fog. Aftwrds, conditions will improve to MVFR late this morn and erly aftn, and even low VFR with intermittent reductions to MVFR/IFR with any tstm or heavier shwrs. Downeast sites will remain VFR tonight, with Nrn sites potentially MVFR late tngt with cold advcn SC. SHORT TERM: VFR conditions are expected across the entire area Friday through the weekend. The exception may be some patchy river valley steam fog early Saturday morning across parts of the north. && .MARINE... NEAR TERM: No hdlns anticipated thru this ptn of the fcst with areas of marine fog persisting in the eve hrs as moist tropical air conts to flow N ovr the cold Gulf of ME waters, followed by improving vsbys behind the cold front later tngt. Went with about 75 to 80 percent of WW3 wv guidance wv hts for this fcst with primary wv spectra pds in the 4 to 7 sec wind driven and 8 to 12 sec swell range. SHORT TERM: Winds and seas will remain below SCA Friday through the weekend with tranquil weather expected as high pressure moves across the waters. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...VJN Short Term...Bloomer Long Term...Bloomer Aviation...VJN/Bloomer Marine...VJN/Bloomer
Hazardous weather outlook, Aug 9, 3:06 AM EDT, 11 hours before
Hazardous Weather Outlook National Weather Service Caribou ME 306 AM EDT Thu Aug 9 2018 MEZ001>006-010-011-015>017-029>032-101100- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 306 AM EDT Thu Aug 9 2018 This Hazardous Weather Outlook is for Coastal DownEast Maine, East Central Maine, Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Central Maine, Northern Maine and West Central Maine. .DAY ONE...Today and Tonight. Locally heavy rainfall is possible through today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-101100- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 306 AM EDT Thu Aug 9 2018 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VJN
In the hours before
Local storm report, Aug 9, 8:10 AM EDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
810 AM EDT THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM TSTM WND DMG 1 NW ALLAGASH 47.09N 69.06W
08/07/2018 AROOSTOOK ME PUBLIC
TWO TREES DOWN IN TOWN.
&&Local storm report, Aug 9, 8:50 AM EDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
850 AM EDT THU AUG 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM HEAVY RAIN 2 NE FORT FAIRFIELD 46.79N 67.80W
08/09/2018 M1.90 INCH AROOSTOOK ME TRAINED SPOTTER
&&
EVENT NUMBER CAR1801328
NORTONRLocal storm report, Aug 9, 1:39 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
139 PM EDT THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM TSTM WND DMG LEVANT 44.87N 68.93W
08/09/2018 PENOBSCOT ME FIRE DEPT/RESCUE
POWER LINES DOWN AND POLES SNAPPED. BUDGET
RD, BLACK RD, AND UNION ST.
&&Local storm report, Aug 9, 1:44 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
144 PM EDT THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM TSTM WND DMG LEVANT 44.87N 68.93W
08/09/2018 PENOBSCOT ME FIRE DEPT/RESCUE
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
LEVANT. POWER LINES DOWN AND POLES SNAPPED.
BUDGET RD, BLACK RD, AND UNION ST.
&&Local storm report, Aug 9, 1:50 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
150 PM EDT THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM TSTM WND DMG KENDUSKEAG 44.93N 68.93W
08/09/2018 PENOBSCOT ME EMERGENCY MNGR
EM REPORTS 10 POWER POLES SNAPPED OFF ON RTE
15 IN KENDUSKEAG.
&&The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:51 AM EDT | Areal Flood Advisory | CAR | Aroostook | 6 hr |
| Aug 9, 5:26 AM EDT | Special Weather Statement | CAR | Aroostook | 64 min |
| Aug 9, 5:30 AM EDT | Special Weather Statement | CAR | Penobscot | 60 min |
| Aug 9, 12:30 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 45 min |
| Aug 9, 1:11 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot | 49 min |
| Aug 9, 2:23 PM EDT | Special Marine Warning | CAR | 67 min | |
| Aug 9, 4:22 PM EDT | Beach Hazards Statement | CAR | Hancock, Washington | 28 hr |
Nearby
Severe Thunderstorm Warnings in Maine, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.